Format

Send to

Choose Destination
See comment in PubMed Commons below
Semin Surg Oncol. 1999 Dec;17(4):275-81.

Late toxicity following curative treatment of testicular cancer.

Author information

1
Department of Medicine, Division of Hematology/Oncology/Immunology/Rheumatology, University of Tübingen, Tübingen, Germany.

Abstract

Cisplatin appears to be the major cause for long-term toxicity in patients treated for testicular cancer. Long-term side effects consist mainly of nephrotoxicity, ototoxicity, and neurotoxicity as well as gonadal damage. Following standard-dose chemotherapy approximately 20% to 30% of patients will be affected by long-term side effects, although not all these side effects will cause an impaired quality of life. Several strategies have been or currently are being evaluated to reduce acute and long-term complications including the introduction of equally effective, but less toxic regimens, or the use of cytoprotective agents such as amifostine. Secondary acute myeloid leukemia and secondary myelodysplastic syndrome probably represent the worst possible long-term complications of cancer therapy in those patients who originally were cured of their primary testicular cancer. Therapy-related solid tumors are mainly associated with the use of radiation therapy and the risk for developing a therapy-related solid tumor is increased approximately two to three times compared to the general population. In contrast, therapy-related leukemias are predominantly associated with chemotherapy, particularly with the use of topoisomerase-II inhibitors and alkylating agents. In general, the cumulative incidence of therapy-related leukemia following treatment of germ cell cancer is low. It is approximately 0.5% and 2% at 5 years of median follow-up for patients receiving etoposide at cumulative doses< or = 2 g/m(2) and >2 g/m(2), respectively. The risk-benefit analysis in patients with testicular cancer clearly favors the use of current treatment regimens including high-dose chemotherapy. However, even the acceptably low number of therapy-related long-term complications should encourage the search for equally effective but less toxic therapies. This review will highlight important available data about therapy-related toxicity and particularly, therapy-related malignancies following cisplatin-etoposide-based chemotherapy.

PMID:
10588857
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center